MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX HEMOCONCENTRATOR; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM

TERUMO CORPORATION, ASHITAKA CAPIOX HEMOCONCENTRATOR; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Catalog Number CX*HC11S
Medical Device Problem Code Filtration Problem (2941)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of birth - requested, not provided.Ethnicity - requested, not provided.Race - requested, not provided.Implanted date: device was not implanted.Explanted date: device was not explanted.The actual sample was received for evaluation.A review of the image of the actual sample during the case revealed that the actual sample had been installed upside down.The filtrate was seen light red.Visual inspection of the actual sample revealed no obvious anomaly including a break in the appearance.The actual sample was rinsed, subjected to another closer visual inspection, and then confirmed not to have any anomaly, such as a break, which could have led to a blood leak.The actual sample was built into a circuit with tubes.With a help of a roller pump, bovine blood (ht:25%, 37oc) was let to flow through the circuit.As a result, no blood leaked to the filtrate side.The actual sample was tested for its ultrafiltration performance.The obtained result was confirmed to meet the factory's specifications.The filtrate was found transparent.After the above tests, the pressure loss was determined during the circulation at the flow rate of 500ml/min.And tmp of 400mmhg.The obtained result was confirmed to meet the manufacturer specifications.Bovine blood, which was intentionally changed to be hemolytic, was let to flow in the actual sample with roller pump.The filtrate was found to be transparent red liquid.After having been rinsed, did not have any anomaly in its performance, with the ultrafiltration performance and pressure drop meeting the specifications.The filtrate from the actual sample during the above investigation using normal bovine blood was found transparent with no indication of blood leak.A review of the device history record and product release decision control sheet of the product code/lot# combination was conducted with no findings.Ifu states: set the haemoconcentrator so that blood flows from bottom to top.Bubbles in the system may cause clotting and blood damage.A few minutes may be necessary until the filtrate phase and filtrate line are filled at the initiation of ultrafiltration.The maximum transmembrane pressure (tmp) is 500mmhg(67kpa).Do not exceed 500mmhg(67kpa).Stop using the haemoconcentrator if blood leakage, clotting or any other problem is observed.Replace it with a new one.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.The investigation results verified the returned sample was of the normal product.It is likely that the following factors may have caused hemolysis and the hemolytic blood may have flowed into the filtrate side; because blood priming was performed.When blood is used in priming, hemolysis attributable to the haemoconcentrator may be improved when the fibers become wet; because the haemoconcentrator was installed upside down, the filtrate did not accumulate in the filtrate phase, which caused blood to be excessively concentrated.If the haemoconcentrator was re-set into the proper position, filtrate may have accumulated in the filtrate phase and the hemolysis attributable to the haemoconcentrator may have been improved.However, the exact cause of the reported event cannot be definitively determined based on the available information.(b)(4).
 
Event or Problem Description
The user facility reported that during use of the capiox hemoconcentrator during the cpb case, the perfusionist found the filtrate was red, the actual sample was changed out with another hc11s, and the situation became normal.There was no harm to the patient.The procedure outcome was not reported.

Brand Name
CAPIOX HEMOCONCENTRATOR
Common Device Name
DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key9699307
Report Number9681834-2020-00010
Device Sequence Number1877845
Product Code KDI
UDI-Device Identifier04987350738394
UDI-Public04987350738394
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K973516
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Catalogue NumberCX*HC11S
Device Lot Number190828
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2020
Initial Report FDA Received Date02/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR
Patient Weight45